Wyoming, 2018

High Wind in Wyoming, August 26, 2018

August 26, 2018 · NWS RIW · 2 events in 2 counties and zones

A strong cold front moved across Wyoming on August 26th. Strong cold advection and strong mid level winds mixing to the surface brought high winds to some locations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong cold front moved across Wyoming on August 26th. Strong cold advection and strong mid level winds mixing to the surface brought high winds to some locations. The strongest wind gust was recorded at Red Canyon where a wind gust to 74 mph was recorded. In Natrona County, a 60 mph wind was recorded at the Natrona County airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 26, 11:10 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 26, 11:10 AM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1210 PM MDT Sun Aug 26 2018

.SHORT TERM...Today and Tuesday night

Warm, dry and breezy conditions will continue across much of the
forecast area today. The approaching trough, currently over ID, will
move over the area between 15Z and 21Z, increasing winds with gusts
of 30 to 40 mph across much of the forecast area. Temperatures will
also stay warm (except northwest portions), with little to no
precipitation. Another shortwave will follow behind this one,
bringing the bulk of colder temperatures and precipitation with it.
Showers will begin to increase over northwest portions Sunday night,
as snow levels drop to 9000 to 10k feet by 12Z Monday. This trend
will spread across western portions through the morning hours, as
the associated cold front makes its way east of the Divide. West
to southwest winds ahead of the cold front will be strong again,
with gusts of 30 to 45 mph. The strongest gusts will be over wind
prone locations, like the Wind Corridor. Isolated to scattered
showers will occur over northern and central portions Monday
afternoon. Snow levels over the western mountains will generally
stay between 9000 and 10k feet, with portions of Yellowstone and
northern Absaroka Mountains dropping to 8500 feet. Snow levels in
the Bighorns will range between 10k and 11k feet. With all that
said, confidence is low for high snowfall amounts during the day
Monday.

As snow levels continue to drop Monday night, precipitation will end
from west to east. A few showers may linger over the northern
mountains Tuesday, otherwise conditions will be dry and unseasonably
cool (although doubt anyone is going to complain about highs in the
60s for late August).

.LONG TERM...Wednesday through Sunday

Dry Wednesday and warmer high temps but still pleasant for late
summer. Dry on Thursday for most places. Isolated showers or
storms over the northwest and north mountains may occur in the
afternoon and evening. Warm high temps on Thurs. The next weather
system that may impact the north half of the region is slated for
Friday into Fri night. The GFS is now weaker with most of the
energy moving through Montana. The ECMWF is stronger with the
potential for more weather over northern WY as it passes by. Will
add low chance of showers and storms over the far north with dry
weather elsewhere on Fri into Fri evening. A little cooler highs
on Fri. Will see how the models handle this weather system in the
upcoming days and make adjustments as needed. Saturday looks to
be dry with mild high temps. Next Sunday, the GFS model has
another weather system moving through the area with some showers
and storms developing. The ECMWF model is dry. Will keep the low
chance of showers and storms in the forecast per the GFS, but
confidence is low.

&&

.AVIATION...For the 18Z TAFS through 18Z Monday

The main aviation concern will be windy southwest to west wind
continuing to develop early this afternoon across much of the
area and will continue until around sunset. After 00Z Monday, an
approaching storm system will increase cloudiness from west to
east with widespread showers developing after 06Z Monday across
the far west/northwest with mountain obscurations. MVFR ceilings
with rainfall could impact KJAC after about 09Z Monday, but will
only hint at this for now in the JAC TAF.

&&

.FIRE WEATHER...

Red Flag conditions will continue across central and southern
zones today, as RH values remain in the lower teens. Have added
Zone 288 to the Red Flag Warnings. In addition, west to southwest
winds with gusts of 30 to 40 mph will occur over much of the
area. Conditions will remain dry for much of the day, with
increasing chances over northwest portions late Sunday night into
Monday. These showers will spread south and east through Monday
morning, staying confined over all but southern portions.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning until 9 PM MDT this evening for WYZ277>279-288-
289.

Red Flag Warning from noon today to 9 PM MDT this evening for
WYZ280-281-283-300-414.

&&

SHORT TERM...LaVoie
LONG TERM...AR
AVIATION...Murrell/Lipson
FIRE WEATHER...LaVoie
Hazardous weather outlook, Aug 26, 1:45 AM MST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
245 AM MDT Sun Aug 26 2018

WYZ001>020-022>030-271100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
245 AM MDT Sun Aug 26 2018

...Red Flag Warning for today for much of southern...central and
eastern Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Critical fire weather conditions will occur in central and south
today and this evening. Very low relative humidity and gusty winds
with warm temperatures will create this hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Scattered showers with isolated thunderstorms over north
and central portions. Snow in the highest elevations of the
northern and western mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
August 26, 12:35 PM MST to 2:15 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Several wind gusts over 58 mph were recorded at Red Canyon, including a maximum wind gust of 74 mph.

High Wind, Natrona County Lower Elevations

When
August 26, 1:01 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The Natrona County airport reported a wind gust to 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780411, 780412.